Oklahoma, 2018

Hail and Damaging Winds in Oklahoma, May 30 to 31, 2018

May 30 to 31, 2018 · NWS OUN · 31 events in 10 counties and zones

Storms formed off the Rockies on the evening of the 30th and moved eastward through Oklahoma overnight into the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$39,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Storms formed off the Rockies on the evening of the 30th and moved eastward through Oklahoma overnight into the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at May 30, 6:42 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, May 30, 6:42 PM CST, 2 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
742 PM CDT Wed May 30 2018

.UPDATE...
Delayed rain chances in northwestern Oklahoma until after 9 pm
this evening. Made minor adjustments to other elements, mainly to
increase rain chances in far northern Oklahoma tonight.

&&

.DISCUSSION...
Severe thunderstorms with damaging winds as the main hazard are
possible tonight across northern Oklahoma.

Latest radars as of 730 pm indicated a line of strong to severe
storms just west of Guymon moving east. This line is expected to
grow in coverage and intensity as well as accelerate eastward as
it moves into a more unstable airmass (MLCAPE 2000-4000 J/kg).
These storms should move into far northwestern Oklahoma (Harper
and Ellis counties) around 930 pm. This line will move through
northern Oklahoma bringing some reports of damaging wind gusts
60-80 mph between 930 pm and 3 am. Large hail is possible as
well, though think this potential will be lower due to storm mode
being a line of storms. Tornado potential remains very low, though
not zero as low level shear increases through the night. Additional
storms may form west and behind this complex which could be
strong to severe as a strong low level jet will allow for the air
to destabilize quickly behind the main complex late tonight (1 am
to 5 am). These additional storms may allow for an increasing
heavy rainfall/flash flooding threat if they train over the
same areas.

Not sure how far south storms will get tonight. Was tempted to
decrease rain chances tonight south of a Cheyenne to Chandler
line, including the Oklahoma City metro area, due to sufficient
capping. Noticed that the OUN 00 UTC sounding depicted a very
strong cap with 700 mb temperature of +14C. Did not change rain
chances in these areas at this time due to considerable
uncertainty.

Products have been updated.

MBS

&&

.PREV DISCUSSION... /issued 645 PM CDT Wed May 30 2018/

DISCUSSION...

AVIATION...
A thunderstorms complex will move across the northern half of
Oklahoma from mid-evening until early morning Thursday. This will
bring severe wind gusts more than 50kts in areas around or near
KWWR and KPNC. Otherwise VFR conditions are expected outside of
thunderstorms. A weak front will move southeast across northern
Oklahoma Thursday turning winds to light from the east or
northwest while south winds persist over southern oklahoma.

PREV DISCUSSION... /issued 408 PM CDT Wed May 30 2018/

DISCUSSION...
(Correction to wording of last paragraph below)

PREV DISCUSSION... /issued 405 PM CDT Wed May 30 2018/

DISCUSSION...
A southerly low-level flow across the High Plains intersects much
slower and easterly flow a bit north of the Oklahoma Panhandle
area. This is very likely to maintain existing convection that is
now over northeast New Mexico and southeast Colorado as it moves
east and consolidates into a mesoscale convective system (MCS). As
a result, we have very high PoPs across the north, and with strong
winds as a significant risk, have mentioned severe thunderstorms
as well. Furthermore, since the storms will generate heavy rain,
that is also mentioned. Flooding is a possibility, but it looks as
if the MCS will move quickly enough to keep flooding as a
localized effect.

After the storms pass east of our forecast area tomorrow morning,
an upper-level ridge will begin to intrude into the region,
causing warming temperatures. This trend is expected to continue,
in general, through this time next week...with the exception of
late Saturday and on Sunday, when a cold front will interrupt the
trend.

The Saturday cold front may pass through our area dry, because of
a strong capping inversion. However, in the south, daytime heating
will coincide roughly with the front's arrival, and a few storms
may occur. In addition, warm advection showers/thunderstorms will
be a low possibility as the ridge further asserts itself and low-
level flow returns to southerly/southwesterly.

We have included a Heat Advisory with this forecast because of the
heat expected tomorrow in our Texas counties and adjacent counties
in Oklahoma. It is almost certain that we will repeat the advisory
for Friday and perhaps Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  96  74  98 /  40  10   0   0
Hobart OK         74 100  74 105 /  10   0   0   0
Wichita Falls TX  77 105  76 103 /   0   0   0   0
Gage OK           65  93  70 105 /  70   0   0  10
Ponca City OK     66  90  72  97 /  90  20  10   0
Durant OK         74  95  74  94 /  10  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory from 1 PM Thursday to midnight CDT Thursday night
     for OKZ033-036-037-044.

TX...Heat Advisory from 1 PM Thursday to midnight CDT Thursday night
     for TXZ083>090.

&&

17/09
Hazardous weather outlook, May 30, 5:14 PM CST, 4 hours 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Norman OK
614 PM CDT Wed May 30 2018

OKZ004>048-050>052-TXZ083>090-312315-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
614 PM CDT Wed May 30 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...Tonight...

.Thunderstorms...
There is an Enhanced Risk of severe thunderstorms tonight.

.Location...
The Enhanced Risk area covers most of the northern half of
Oklahoma, and is generally north of a line from Arnett to
El Reno to Shawnee. Surrounding the Enhanced Risk is a Slight
Risk north of a line from Cheyenne to Norman to Holdenville.

.Timing...
The most likely time for severe storms is 9 PM tonight to 5 AM
Thursday morning.

.Impacts...
Damaging wind gusts up to 80 mph is the primary hazard.

Hail up to the size of golf balls is also possible, mainly in far
northern Oklahoma. The potential for tornadoes is very low.
Excessive rainfall could result in flash flooding across portions
of northern Oklahoma.

.Discussion...
A complex of thunderstorms will reach northwest Oklahoma between
9 and 10 pm. These storms will then track eastward over roughly
the northern half of Oklahoma later tonight and likely produce
some damaging wind gusts. Additional storms may form behind the
main complex of storms across far northern Oklahoma after
midnight that could produce additional damaging wind gusts and
large hail.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...
Storm spotter groups and emergency management personnel across
the risk areas should prepare for severe weather operations from
about 9 pm tonight through 5 am Thursday morning.

.Heavy Rainfall/Flash Flooding...
Some thunderstorms may produce very heavy rain in a short period
of time tonight across northern Oklahoma which may result in
flash flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
A few thunderstorms will remain possible over northern and central
Oklahoma through early Thursday morning.

Low chances for thunderstorms exist late Friday night through
Tuesday across parts of Oklahoma and north Texas.

.Heat...
Dangerously hot conditions are expected across parts of Oklahoma
and north Texas Thursday, Friday, and Saturday. A Heat Advisory in
effect on Thursday for all of western north Texas and parts of
southwestern Oklahoma.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS

In the hours before

Special weather statement, May 30, 8:50 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
950 PM CDT WED MAY 30 2018

OKZ004-009-010-310330-
Woodward OK-Harper OK-Ellis OK-
950 PM CDT WED MAY 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR west central Woodward...Harper
and northwestern Ellis Counties Until 1030 PM CDT...

AT 943 PM CDT, severe thunderstorms were along a line extending from
11 miles northwest of Knowles to 10 miles north of Darrouzett to 8
miles east of Wolf Creek Park, moving east at 45 MPH.

HAZARDS INCLUDE...
Hail larger than nickels...
Wind gusts over 50 MPH...

Locations impacted include...
Shattuck, Laverne, Buffalo, Arnett, Gage, Fargo, Fort Supply, May,
Rosston and Catesby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the situation closely. Be ready to act quickly if a warning
is issued or if storms threaten you.

&&

LAT...LON 3700 9952 3663 9952 3609 9975 3610 10000
      3700 10000
TIME...MOT...LOC 0243Z 265DEG 38KT 3700 10033 3659 10033 3619 10050

WR

The radar

The Vance AFB radar (KVNX), 161 km away, was scanning. The volume nearest the first event began at 03:26 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Ellis

When
May 30, 9:25 PM CST
Where
Ellis County, 0.37 mi SSE of Arnett
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
36.136, -99.766

Hail, Ellis

When
May 30, 9:35 PM CST
Where
Ellis County, 3.97 mi W of Harmon
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
36.140, -99.630

Hail, Ellis

When
May 30, 9:47 PM CST
Where
Ellis County, 7.62 mi S of Arnett
Measured
2 in hail
Reported by
NWS Employee
Coordinates
36.030, -99.760

Via SpotterNetwork. Time estimated by radar.

Thunderstorm Wind, Woodward

When
May 30, 9:55 PM CST
Where
Woodward County, Sharon
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
36.280, -99.340

Power lines and pole down in Sharon.

Thunderstorm Wind, Woodward

When
May 30, 9:55 PM CST
Where
Woodward County, 1.31 mi ESE of Woodward Arpt
Measured
57 kt (66 mph) measured gust
Reported by
AWOS
Coordinates
36.430, -99.500

Thunderstorm Wind, Woodward

When
May 30, 9:55 PM CST
Where
Woodward County, Sharon
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
36.280, -99.340

Powerlines down in Ft. Supply.

Thunderstorm Wind, Woodward

When
May 30, 9:55 PM CST
Where
Woodward County, Fort Supply
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.570, -99.570

Carport and two sheds destroyed. Roof blown off mobile home on the west side of town. Timed based on radar.

Thunderstorm Wind, Woodward

When
May 30, 9:56 PM CST
Where
Woodward County, Woodward
Measured
51 kt (59 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.430, -99.390

Thunderstorm Wind, Woodward

When
May 30, 10:00 PM CST
Where
Woodward County, Mooreland
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.440, -99.210

Some damage to buildings in Mooreland, including roof damage to Mooreland elementary school. Time estimated by radar.

Thunderstorm Wind, Woodward

When
May 30, 10:07 PM CST
Where
Woodward County, Mooreland
Measured
54 kt (62 mph) measured gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.440, -99.210

Tree, power pole, and several tree limbs were blown down.

Thunderstorm Wind, Dewey

When
May 30, 10:14 PM CST
Where
Dewey County, Vici
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.150, -99.300

No damage reported.

Thunderstorm Wind, Woodward

When
May 30, 10:19 PM CST
Where
Woodward County, 1.31 mi ENE of Woodward
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
36.440, -99.370

No damage reported.

Thunderstorm Wind, Dewey

When
May 30, 10:25 PM CST
Where
Dewey County, Vici
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
36.150, -99.300

An outbuilding was destroyed and damage occurred to street signs, a fence, mobile home siding, and a tin roof in and near Vici. Time estimated by radar.

Thunderstorm Wind, Woodward

When
May 30, 10:30 PM CST
Where
Woodward County, 7.76 mi ESE of Mutual
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.190, -99.040

Thunderstorm Wind, Dewey

When
May 30, 10:35 PM CST
Where
Dewey County, 3.42 mi WNW of Camargo
Measured
66 kt (76 mph) measured gust
Reported by
Mesonet
Coordinates
36.030, -99.350

Thunderstorm Wind, Woods

When
May 30, 10:45 PM CST
Where
Woods County, 3.1 mi WNW of Hopeton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.710, -98.720

Thunderstorm Wind, Logan

When
May 30, 11:15 PM CST
Where
Logan County, 3.55 mi NE of Lovell
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
36.100, -97.600

Thunderstorm Wind, Kay

When
May 30, 11:15 PM CST
Where
Kay County, 0.69 mi N of Blackwell Tonkawa Muni Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
36.750, -97.350

Hail, Ellis

When
May 30, 11:22 PM CST
Where
Ellis County, 5.51 mi S of Arnett
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
36.061, -99.757

Thunderstorm Wind, Logan

When
May 30, 11:30 PM CST
Where
Logan County, Guthrie
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.880, -97.420

Thunderstorm Wind, Garfield

When
May 30, 11:40 PM CST
Where
Garfield County, 3.04 mi SE of Breckinridge
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.410, -97.690

Thunderstorm Wind, Garfield

When
May 30, 11:45 PM CST
Where
Garfield County, 3.04 mi SE of Breckinridge
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
36.410, -97.690

Thunderstorm Wind, Logan

When
May 31, 12:15 AM CST
Where
Logan County, 3.55 mi NE of Lovell
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.100, -97.600

Thunderstorm Wind, Kay

When
May 31, 12:30 AM CST
Where
Kay County, Newkirk
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
36.880, -97.060

Tree damage, one outbuilding overturned, and a few barns with some tin blown off roof.

Thunderstorm Wind, Logan

When
May 31, 12:30 AM CST
Where
Logan County, 3.5 mi N of Seward
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
35.850, -97.480

Thunderstorm Wind, Logan

When
May 31, 12:30 AM CST
Where
Logan County, Guthrie
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.880, -97.420

Thunderstorm Wind, Logan

When
May 31, 12:40 AM CST
Where
Logan County, 5 mi SE of Seward
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.740, -97.440

Tree damage near Simmons and Coltrane. Time estimated by radar.

Thunderstorm Wind, Oklahoma

When
May 31, 12:40 AM CST
Where
Oklahoma County, Edmond
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.650, -97.480

A four inch diameter tree limb was blown off a live maple tree.

Thunderstorm Wind, Kay

When
May 31, 12:40 AM CST
Where
Kay County, 7.77 mi SW of Hardy
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
36.900, -96.910

Thunderstorm Wind, Payne

When
May 31, 12:55 AM CST
Where
Payne County, 1.49 mi NNW of Perkins
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
36.000, -97.040

Thunderstorm Wind, Cleveland

When
May 31, 1:55 AM CST
Where
Cleveland County, 1.79 mi SE of Norman
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
35.199, -97.422

A five to six inch diameter tree limb was snapped. Time estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758427, 758428, 758429, 758430, 758431, 758432, 758433, 758434, 758435, 758437, 758438, 758439, 758440, 758441, 758442, 758443, 758444, 758445, 758446, 758447, 758448, 758449, 758450, 758451, 758452, 758453, 758454, 758455, 758456, 758457, 759199.